Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2003, 11:47 AM CDT for McLean County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 11:47 AM CDT (16:47 UTC)
- Expired
- Jul 9, 2003, 12:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County McLean County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 091647
SVRILX
ILC113-091745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCLEAN COUNTY IN CENTRAL ILLINOIS
* UNTIL 1245 PM CDT
* AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DOWNS...OR ABOUT 10 MILES SOUTHEAST OF
BLOOMINGTON...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COOKSVILLE
SAYBROOK
COLFAX
OTHER LOCATIONS IN THIS WARNING INCLUDE...ARROWSMITH...BELLFLOWER...
ELLSWORTH...LE ROY...LEXINGTON...PLEASANT HILL...TOWANDA AND HOLDER.
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS IS LIKELY IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4045 8897 4028 8888 4031 8850 4050 8847
4074 8890
$$
BARKER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 AM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, Jul 9, 3:30 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LINCOLN IL 330 AM CDT WED JUL 9 2003 ...CORRECTED TO ADD FLOOD WATCH AT THE BOTTOM... SURFACE BOUNDARY LYING EAST/WEST ACROSS CENTRAL ILLINOIS WILL BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. PREVIOUS THUNDERSTORM CLUSTER HAS ALMOST PUSHED EASTWARD OUT OF THE AREA...BUT ADDITIONAL STORMS CONTINUE TO DEVELOP ALONG THE STATIONARY FRONT FROM BURLINGTON TO CHAMPAIGN. EXPECT THIS PATTERN TO CONTINUE THROUGH TONIGHT UNTIL COLD FRONT SWEEPS THROUGH. STATIONARY FRONT MAY NUDGE A LITTLE NORTHWARD THIS EVENING...BUT EXPECT ITS PROGRESS TO BE HAMPERED BY CONVECTION TO ITS NORTH. WITH THE RECENT HEAVY RAINFALL...THE GROUND WILL BE PRIMED FOR FLOODING WITH THE ADDITIONAL HEAVY RAIN EXPECTED THIS AFTERNOON AND TONIGHT. WILL ISSUE A FLOOD WATCH FOR THE NORTHERN 2/3RDS OF THE AREA...BUT KEEP IT OUT OF THE SOUTHEAST WHERE RAINFALL HAS NOT BEEN AS HEAVY. AS FOR THE TIMING OF THE COLD FRONT THURSDAY...WILL USE A BLEND OF ETA AND GFS...WHICH PUTS THE FRONT OVER EASTERN ILLINOIS MIDDAY... AND OUT OF THE AREA BY 00Z. WILL END THE POPS FROM WEST TO EAST ON THURSDAY AND RETAIN A CHANCE IN THE SOUTHEAST THURSDAY EVENING. DRIER WEATHER THEN ON TAP THROUGH THE WEEKEND. THE GFS HINTS AT A SHORTWAVE PASSING THROUGH IN THE NORTHWESTERLY FLOW SATURDAY/SATURDAY NIGHT...BUT WILL HOLD OFF ON ADDING ANY POPS UNTIL THE NEXT CYCLE. NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST NEEDED AT THIS TIME. ..04.. .ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48.
Hazardous weather outlook, Jul 9, 11:05 AM CDT, 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1105 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS FROM LATE THIS MORNING THROUGH TONIGHT... A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:29 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 61 min |
| Jul 8, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 66 min |
| Jul 8, 10:27 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 63 min |
| Jul 8, 10:45 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 30 min |
| Jul 8, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 51 min |
| Jul 8, 11:45 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 45 min |
| Jul 9, 1:25 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 9, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 25 min |
| Jul 9, 2:54 PM CDT | Flash Flood Warning | ILX | Edgar | 3 hr |
| Jul 9, 4:05 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 55 min |
| Jul 9, 4:40 PM CDT | Tornado Warning | ILX | McLean | 50 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 65 min |
| Jul 9, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 61 min |
| Jul 9, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 59 min |
| Jul 9, 5:33 PM CDT | Flash Flood Warning | ILX | McLean | 6 hr |
| Jul 9, 5:42 PM CDT | Tornado Warning | ILX | Champaign | 63 min |
| Jul 9, 5:49 PM CDT | Tornado Warning | ILX | Piatt | 41 min |
| Jul 9, 5:55 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 65 min |
| Jul 9, 5:58 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 9, 6:08 PM CDT | Tornado Warning | ILX | Vermilion | 52 min |
| Jul 9, 6:12 PM CDT | Flash Flood Warning | ILX | Woodford | 6 hr |
| Jul 9, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 59 min |
| Jul 9, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 55 min |
| Jul 9, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 66 min |
| Jul 9, 6:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Jul 9, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 56 min |
| Jul 9, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 62 min |
| Jul 9, 6:57 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.